Patient Treated for Multiple Myeloma Develops Myasthenia Gravis: Case Study

According to a story from Myasthenia Gravis News, a recent case report describes a unique case of a 60 year old male multiple myeloma patient. After receiving treatment for the rare cancer, he developed myasthenia gravis which was determined to be the result of antibodies he developed to muscle-specific tyrosine kinase (MuSK). The researchers say that the case demonstrates the potential for cancer treatment to mask the symptoms of myasthenia gravis, making diagnosis an even greater challenge.

About Myasthenia Gravis

Myasthenia gravis is a long term autoimmune disease that is most characterized by weakness of the skeletal muscles which can affect a patient’s ability to move and breathe. Symptoms of the illness include muscle weakness that worsens after activity and gets better after resting. This weakness may affect the face, eyes, neck, breathing, and limbs. It may cause speech and swallowing difficulties, eyelid drooping, shortness of breath, and blurred vision. In severe cases, patients may require breathing assistance with a ventilator. Most patients can effectively manage the condition with treatment. To learn more about myasthenia gravis, click here.

About Multiple Myeloma

Multiple myeloma, which is occasionally referred to as plasma cell myeloma, is a blood cancer that affects plasma cells. These are white blood cells that produce antibodies. Symptoms of this cancer include bone pain, infections, anemia, kidney failure, overly thick blood, confusion, fatigue, headaches, and amyloidosis. Treatment includes chemo, stem cell transplant, and other medications for relapsed disease, which is common. Five year survival rate is 49 percent in the US. To learn more about multiple myeloma, click here.

Case Report

Only around ten percent of myasthenia gravis cases are linked to MuSK antibodies, and this is usually more typical in younger patients. The case study appears to document the first-ever known case of this variant of the disease in a patient with multiple myeloma. The patient was diagnosed at age 56 with the cancer, and received multiple drugs as part of treatment, such as Thalomid, dexamethasone, and Velcade (a type of chemotherapy). The presence of infections and other adverse effects resulted in changes to treatment over time.

The patient developed symptoms associated with myasthenia gravis, such a double vision, eyelid drooping, and weakness affecting the limbs and neck; ultimately, he was hospitalized temporarily. He was released after a month’s stay and treatment with prednisolone.

Ultimately, the authors conclude by recommending testing for all potential causes of myasthenia gravis when neurological symptoms appear in older cancer patients.


Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email
Close Menu